Nebraska, 2006

Hail in Nebraska, May 2, 2006

May 2, 2006 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 2, 1:51 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, May 2, 1:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
251 PM CDT TUE MAY 2 2006

.SHORT TERM...LATEST WATER VAPOR IMAGERY FROM THIS AFTERNOON REVEALS
A STRONG UPPER CYCLONE SEEN SPINNING EAST ACROSS THE NORTHERN HIGH
PLAINS WITH THE TAIL END OF THE WAVE RIDING ACROSS THE CENTRAL
ROCKIES.  SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS
CENTRAL SD WITH A COLD FRONT SAGGING BACK SOUTHWEST INTO WESTERN
NEBRASKA WHILE A DRYLINE IS SEEN EXTENDING SOUTH...SOUTHWEST INTO
CENTRAL NEBRASKA AND WESTERN KANSAS.  AHEAD OF THIS DRYLINE...SOME
LOW LEVEL MOISTURE IS RETURNING NORTH INTO THE CENTRAL PLAINS WITH
SURFACE DEWPOINTS IN THE LOWER 50S INTO NORTHERN KANSAS.
HOWEVER...THE DEPTH OF THIS MOISTURE REMAINS FAIRLY SHALLOW AS IS
EVIDENT BY DEWPOINTS DROPPING THIS AFTERNOON BACK INTO THE UPPER 40S
TO NEAR 50 AS THE MIXING DEPTH HAS INCREASED VIA HEATING.
NEVERTHELESS...A FAIR AMOUNT OF INSTABILITY IS PRESENT AHEAD OF THE
DRYLINE WITH RUC ANALYSIS SHOWING CAPE VALUES IN THE 500-1000 J/KG
RANGE AND A SMALL CU FIELD IS PRESENT FROM SOUTHEAST SD INTO CENTRAL
NEB.

AN ACTIVE WEATHER NIGHT LOOKS TO BE ON TAP FOR SOUTH CENTRAL NEB AND
NORTH CENTRAL KS AS THE AFOREMENTIONED COLD FRONT BEGINS TO SURGE
SOUTHEAST AND MERGE WITH THE DRYLINE ACROSS CENTRAL PLAINS.  ALTHOUGH
CAPPING LOOKS TO BE RATHER STRONG THROUGH THE REMAINDER OF THIS
AFTERNOON...INCREASING LARGE SCALE ASCENT VIA THE UPPER WAVE MOVING
ACROSS THE NORTHERN PLAINS SHOULD BE ENOUGH TO ERODE THE CAP BY
EARLY EVENING.  UNDER THIS SETUP...EXPECT CONVECTION TO DEVELOP
INITIALLY ALONG THE MERGING COLD FRONT AND DRYLINE OVER CENTRAL
NEBRASKA BUT THEN EXPAND SOUTH...SOUTHWEST INTO THE REMAINDER OF THE
AREA DURING THE LATE EVENING TO OVERNIGHT HOURS.  GIVEN THE HIGH LCL
ENVIRONMENT AND THE FACT MUCH OF THE CONVECTION WILL BE WELL AFTER
DARK...NOT ANTICIPATING A HUGE SEVERE WEATHER THREAT ALTHOUGH A FEW
HAIL EVENTS IS POSSIBLE.

THE COLD FRONT THEN PUSHES QUICKLY THROUGH THE AREA AND IS SHOWN TO
BE SOUTHEAST OF BELOIT BY SUNRISE ON WEDNESDAY.  THIS SHOULD TAKE
THE CHANCE OF PRECIP SOUTH OF THE AREA AS WELL ALTHOUGH A FEW
LINGERING SHOWERS SOUTH OF A GENEVA TO OSBORNE LINE WILL REMAIN
POSSIBLE THROUGH MID MORNING.  THE REMAINDER OF WEDNESDAY LOOKS TO
BE COOLER BUT DRY WITH TEMPERATURES IN THE 60S TO NEAR 70 FOR
HIGHS.

AS THE REGION HEADS TOWARD WEDNESDAY NIGHT INTO THURSDAY...ANOTHER
UPPER WAVE IS SHOWN TO SLIDE SOUTHEAST INTO THE REGION ALTHOUGH ANY
SIGN OF DEEPER BOUNDARY LAYER MOISTURE WILL BE SOUTH OF THE RED
RIVER VALLEY.  HOWEVER...THIS WAVE WILL PRODUCE ENOUGH MID LEVEL
FRONTOGENESIS TO POSSIBLY SQUEEZE OUT A FEW SHOWERS MAINLY OVER
NORTH CENTRAL KANSAS LATE WEDNESDAY NIGHT INTO THURSDAY.
TEMPERATURES WILL BE MUCH COOLER ON THURSDAY AS WELL WITH CLOUD
COVER LIMITING HEATING BIG TIME.  WILL AIM HIGHS INTO THE UPPER 50S
TO LOWER 60S.

.LONG TERM...12Z FRIDAY THROUGH TUESDAY. MAIN FORECAST CONCERNS WILL
BE WEATHER SYSTEMS THAT MOVE THROUGH THE AREA FRIDAY AND AGAIN
SUNDAY INTO MONDAY.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE AREA ON
FRIDAY. ALTHOUGH THERE IS SOME MOISTURE AROUND THE AREA...THERE IS A
WEAK SURFACE HIGH PRESSURE AT THE SURFACE AND EXPECT THAT THERE WILL
BE JUST ENOUGH SUBSIDENCE TO NOT HAVE PRECIPITATION ACROSS THE
FORECAST AREA.

ONCE THAT TROUGH MOVES THROUGH...A WEAK UPPER RIDGE BUILDS TO THE
WEST AND THE SURFACE HIGH MAINTAINS A PRESENCE IN THE CENTRAL
PLAINS. THERE IS SOME RESIDUAL MOISTURE...SO EXPECT THERE MAY BE A
FEW CLOUDS ACROSS THE AREA.

THE NEXT SYSTEM STARTS TO AFFECT THE REGION SUNDAY NIGHT. A SURFACE
LOW PRESSURE SYSTEM DEVELOPS LATE SUNDAY TO THE WEST WITH STRONG
SOUTH WINDS AHEAD OF IT. THIS SHOULD BRING IN SOME MOISTURE. THE
UPPER LOW MOVES INTO THE REGION SUNDAY EVENING. THE BEST MOISTURE
APPEARS TO BE TO THE EAST OF THE FORECAST AREA...BUT WILL HAVE TO
MONITOR THE LOCATION OF THE SYSTEM AS THIS TIME NEARS.

EARLY IN THE WEEK...A ZONAL FLOW REGIME IS ACROSS THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AWJ/JCB
Hazardous weather outlook, May 2, 5:52 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
652 PM CDT TUE MAY 2 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
652 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS
COULD BECOME SEVERE...ESPECIALLY SOUTHEAST OF A LINE FROM GREELEY
TO CAMBRIDGE. THE PRIMARY SEVERE WEATHER THREATS ARE EXPECTED TO
BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY SOUTHEAST OF A
LINE FROM GREELEY TO CAMBRIDGE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 2, 6:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
713 PM CDT TUE MAY 2 2006

NEZ047-030045-
HOWARD-
713 PM CDT TUE MAY 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HOWARD COUNTY...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARWELL...OR 23 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING EAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST. PAUL AT 725 PM CDT...
  CUSHING AT 740 PM CDT...

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 2, 6:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
747 PM CDT TUE MAY 2 2006

NEZ041-048-030115-
MERRICK-NANCE-
747 PM CDT TUE MAY 2 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MERRICK AND NANCE COUNTIES...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR SAINT PAUL...OR 25 MILES NORTH OF GRAND
ISLAND. THIS STORM WAS MOVING EAST AT 20 MILES AN HOUR.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PALMER...

QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM.

PEOPLE IN CENTRAL MERRICK AND WESTERN NANCE COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS
MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

LEW

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Howard

When
May 2, 7:00 PM CST
Where
Howard County, 4 mi NE of St Paul
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.250, -98.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506027.